Florida, 2020

Tornado and Damaging Winds in Florida, April 20, 2020

April 20, 2020 · NWS TBW · 8 events in 5 counties and zones

A squall line pushed through West Central Florida on April 20th producing damaging wind gusts across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A squall line pushed through West Central Florida on April 20th producing damaging wind gusts across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 20, 6:46 AM EST, 59 minutes earlier.

Area forecast discussion, Apr 20, 6:46 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
746 AM EDT Mon Apr 20 2020

.UPDATE...

...MESOSCALE DISCUSSION...
A line of storms associated with an advancing cold front are just
arriving in offshore waters and northern Levy County. Environmental
conditions ahead of the line remain favorable for storms to
maintain current strength and even possibly intensify.ML CAPE
values are on the order of 3000J/KG. As little as a few hundred
J/KG is sufficient, so there is plenty of instability for storms
to work with. Both shear and helicity are of lower magnitudes, but
sufficient. Bulk shear values are between 50 to 60kts, which are
enough to sustain storms. Helicity values are running in the
200-250 range, which is strong enough to support organized storms
and a brief tornado cannot but completely ruled out.

A severe thunderstorm watch is now in effect given the environment
that is reasonably favorable for damaging winds. Favorable
conditions will continue to exist for the next few hours, but upper-
level energy is expected to move away from our area later today,
reducing the threat as the line pushes southward. There will still
be enough support for the sustainment of storms, though, so we'll
continue to monitor storms as they make their way southward.

&&

.AVIATION...
A line of storms will be approaching all terminals later today, but
before they do, a strong gradient will lead to gusty conditions from
the SW at TAF sites. While still a little too uncertain to mention
in TAFs, brief periods of MVFR are also possible as storms pass
airports, and some lingering MVFR conditions are still likely for
the next couple hours before heating begins to lift ceilings.

&&

.MARINE...
Hazardous boating conditions will exist through the morning and into
the afternoon hours as a line of storms moves through coastal
waters. These will be capable of producing strong winds, and
frequent lightning. A Severe Thunderstorm Watch is in effect for
portions of coastal waters. Ahead of the line, strong winds will
lead to rough seas. A Small Craft Advisory is in effect for northern
and central offshore waters along with Tampa Bay.

&&

.Preliminary Point Temps/PoPs...
TPA  84  67  85  66 /  70  20   0   0
FMY  88  72  88  66 /  30  50  20   0
GIF  87  65  88  62 /  70  20   0   0
SRQ  86  69  85  66 /  60  40   0   0
BKV  84  63  85  60 /  80  10   0   0
SPG  85  68  85  67 /  70  30   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday afternoon for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     Lake Wind Advisory until 7 PM EDT this evening for Coastal
     Charlotte-Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-Highlands-
     Inland Charlotte-Inland Citrus-Inland Hernando-Inland
     Hillsborough-Inland Lee-Inland Levy-Inland Manatee-Inland
     Pasco-Inland Sarasota-Pinellas-Polk-Sumter.

Gulf waters...Small Craft Advisory until 8 PM EDT this evening for Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River FL out
     20 NM-Tampa Bay waters-Waters from Englewood to Tarpon
     Springs FL out 20 to 60 NM-Waters from Tarpon Springs to
     Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...97/Flannery
UPPER AIR...24/Hubbard
DECISION SUPPORT...27/Shiveley
Hazardous weather outlook, Apr 20, 4:22 AM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
522 AM EDT Mon Apr 20 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-202130-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
522 AM EDT Mon Apr 20 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
A cold front will bring a line of thunderstorms through the region
today and tonight. These storms will be capable of producing gusty
winds...locally heavy rains...and deadly lightning strikes.
Additionally...some storms could be severe and the region is under
a marginal risk for severe weather.

...COASTAL FLOOD IMPACT...
Minor coastal flooding will be possible today...mainly for Levy
and Citrus Counties. The greatest threat will be during the high
tide cycle between 11 am and 2 pm.

...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches.

...MARINE IMPACTS...
Southwest winds of around 20 knots will lead to hazardous boating
conditions. Winds are forecast to subside tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Carlisle

In the hours before

Special weather statement, Apr 20, 6:33 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
733 AM EDT Mon Apr 20 2020

FLZ139-239-201215-
Coastal Levy FL-Inland Levy FL-
733 AM EDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEVY COUNTY UNTIL
815 AM EDT...

At 731 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cross City to near Fowlers Bluff. Movement
was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Chiefland, Fowlers Bluff, Andrews, Manattee Road, East Bronson,
Fanning Springs and Manatee Springs State Park.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
northern Florida.

LAT...LON 2958 8278 2956 8275 2957 8266 2954 8265
      2954 8256 2949 8256 2937 8304 2938 8305
      2940 8302 2942 8303 2942 8302 2945 8301
      2947 8298 2952 8298 2952 8297 2954 8298
      2956 8295 2959 8294
TIME...MOT...LOC 1131Z 251DEG 76KT 2969 8318 2943 8297

TBW

The radar

The Tampa radar (KTBW), 175 km away, was scanning. The volume nearest the first event began at 12:44 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Levy

When
April 20, 7:45 AM EST
Where
Levy County, 2 mi NNE of Cedar Key
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.177, -83.027

Cedar Key PD reported down trees near Wildlife Refuge.

Thunderstorm Wind, Levy

When
April 20, 7:48 AM EST
Where
Levy County, Cedar Key C-Man
Measured
62 kt (71 mph) measured gust
Reported by
Buoy
Coordinates
29.140, -83.030

Bouy station CKYF1 reported a wind gust of 71 mph.

Thunderstorm Wind, Levy

When
April 20, 8:10 AM EST
Where
Levy County, 3.08 mi E of Lebanon Station
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.177, -82.600

Microburst occured in the area causing large, fully grown pine trees to snap in a 300 to 400 yard radius.

Thunderstorm Wind, Levy

When
April 20, 8:20 AM EST
Where
Levy County, 4.17 mi ENE of Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.130, -82.570

Caller reported tree damage on CR336 near CR337 blocking both lanes near Rainbow Lake Estates.

Tornado, Citrus

When
April 20, 8:39 AM EST to 8:48 AM EST
Where
Citrus County, 1.84 mi NE of Homosassa Comps Site to 2.15 mi W of Homosassa Springs
Rating
EF0
Path length
7.25 mi
Path width
35 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
28.790, -82.690

Video showed a waterspout moving onshore of the|coast in Homosassa, and that same area of rotation continued|along a nearly easterly path. This created a narrow damage path|starting across a mobile home park near Buzzard Point causing 7|structures with minor damage and 2 structures with major damage.|Several trees were then downed or snapped in the Homosassa|Springs Wildlife Park, and snapped power poles, a billboard|down, the sail of a gas station blown off, and one business|with major damage on US Highway 19 and Grover Cleveland|Boulevard before lifting.

Thunderstorm Wind, Sumter

When
April 20, 9:25 AM EST
Where
Sumter County, 0.92 mi SW of Oxford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
28.920, -82.040

Trees reported down on CR110 near Wildwood.

Thunderstorm Wind, Hillsborough

When
April 20, 10:56 AM EST
Where
Hillsborough County, 1.22 mi E of Beach Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
27.930, -82.500

Broadcast Media relayed viewer pictures of multiple large tree branches down near Palma Ceia in South Tampa.

Thunderstorm Wind, Pinellas

When
April 20, 11:44 AM EST
Where
Pinellas County, 1.4 mi ESE of Gulfport
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
27.740, -82.690

WeatherFlow station XCBN reported a wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879070, 879072, 879118, 879111, 879116, 879063, 879112, 879071.